Alert archive / New York / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Buffalo, NY

May 24, 2023Cayuga County, Oswego County, Wayne County, New York

NWS Buffalo, NY issued this beach hazards statement at May 24, 2023, 3:52 AM EDT for Cayuga County, Oswego County, Wayne County, New York. It took effect at May 24, 2023, 12:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 24, 2023, 3:52 AM EDT (07:52 UTC)
In effect from
May 24, 2023, 12:00 PM EDT
Expired
May 24, 2023, 4:34 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WHUS41 KBUF 240752
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
352 AM EDT Wed May 24 2023

NYZ004>006-241600-
/O.NEW.KBUF.BH.S.0001.230524T1600Z-230524T2100Z/
Wayne-Northern Cayuga-Oswego-
352 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties.

* WHEN...From noon EDT today through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
2 follow-up statements
704 
WHUS41 KBUF 241420
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1020 AM EDT Wed May 24 2023

NYZ004>006-242100-
/O.CON.KBUF.BH.S.0001.230524T1600Z-230524T2100Z/
Wayne-Northern Cayuga-Oswego-
1020 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Wayne, Northern Cayuga, and Oswego counties.

* WHEN...From noon EDT today through this afternoon.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
034 
WHUS41 KBUF 242034
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
434 PM EDT Wed May 24 2023

NYZ004>006-242145-
/O.CAN.KBUF.BH.S.0001.000000T0000Z-230524T2100Z/
Wayne-Northern Cayuga-Oswego-
434 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at May 24, 3:49 AM EDT, 3 minutes earlier.

Area forecast discussion, May 24, 3:49 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
349 AM EDT Wed May 24 2023

.SYNOPSIS...
A strong cold front will sweep across the region today...ushering in
a brief period of showers along with falling temperatures. Dry and
much cooler weather will then follow for tonight through Thursday
night...before progressively warmer conditions return for the long
holiday weekend and next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A rather sharp upper level trough will slide across eastern Ontario
and Quebec Provinces today...with a corresponding surface low over
Labrador quickly sweeping its trailing cold front through New York
State and New England...with this boundary crossing our area between
approximately 10z and 15z (6 am and 11 am).

Given the decidedly anafrontal nature of the cold front...the bulk
of its attendant precip will be located along and especially to the
rear of the boundary. Available moisture and forcing still look
sufficient to warrant a brief period of likely to categorical PoPs
roughly from the Niagara Frontier/Genesee Valley northeastward...
with these maximized across the North Country and Saint Lawrence
Valley...which will see deeper moisture and will also lie closer to
both the center of the upper trough and the right entrance region of
an associated upper level jet. Meanwhile...the lowest overall precip
chances (slight chance to chance PoPs) will lie across far
southwestern New York...which will be furthest removed from the
stronger forcing and deeper moisture. Expect the bulk of the showers
to just last a few hours in any given location...with these lasting
the longest across the North Country. The showers will then quickly
wind down from northwest to southeast between 17z and 21z (1 pm and
5 pm)...with lingering lower clouds clearing out in a similar
fashion a few hours later. As for rainfall amounts...these will be
on the light side and range from nothing to a couple hundredths of
an inch across far southwestern NY to two tenths of an inch or so
across the North Country.

The morning timing of the front will also help to greatly limit
available instability...though still cannot completely rule out an
isolated rumble or two of thunder from the Southern Tier and
interior Finger Lakes northeastward to Lewis county. More notably...
the early fropa will also result in high temperatures occurring this
morning...with falling temps then expected through the balance of
the day. More specifically...expect daytime highs to range from the
upper 50s/lower 60s north of the Thruway to the 65-70 range further
south...with sharpening cold air advection in the wake of the
boundary then sending readings down through the 50s through the rest
of the day.

After that...a fairly chilly night by late May standards will then
follow for tonight as Canadian high pressure continues building in
and skies finish clearing out. At this point lows look to range from
the 33-36F range from the normally colder interior portions of the
Southern Tier/North Country to around 40 right along the
lakeshores...though feel there will be just enough of a northerly
flow remaining in place to preclude much in the way of frost
formation. With this in mind...have held off on any frost/freeze
headlines for now.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A deep mid level trough will remain in place Thursday through
Thursday night across the Northeast States and southeast Canada,
with a closed low stalled over Maine. Surface high pressure over the
central Great Lakes Thursday will drift towards the eastern Great
Lakes Thursday night, with associated dry air and subsidence
bringing dry weather and mainly clear skies. Temperatures will be
unseasonably cool, with highs Thursday only in the upper 50s to near
60 for lower elevations and mid 50s for higher terrain. Lows
Thursday night will drop into the upper 30s to lower 40s on the lake
plains, with mid 30s across the colder valleys of the Southern Tier
and North Country where some frost is possible.

Friday through Saturday the deep trough will move steadily east into
the Canadian Maritimes, and will be replaced by rapidly building
heights over the Great Lakes. A Rex Block will develop over the
eastern US by Friday and Saturday, with a strong mid level high
parked over the Great Lakes and a closed low stuck over the
southeast US, setting the stage for Chamber of Commerce weather for
the upcoming Memorial Day weekend. Surface high pressure will remain
over the Great Lakes Friday and Saturday with mainly clear skies and
day to day warming. Highs Friday will reach the 60s after a chilly
start, with 70s by Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
A Rex Block will remain in place over the Great Lakes Saturday night
through early next week, with Chamber of Commerce weather continuing
through the end of the Memorial Day weekend and beyond. Skies will
be mainly clear most of the time, with nothing more than some
passing high/thin cirrus at times. The persistent closed low over
the Southeast States will begin to drift northeast by Tuesday, but
only as far as the Carolinas or the Mid Atlantic, with any impacts
remaining well south of our area.

Temperatures will continue a day to day warming trend beneath the
strong mid level ridge. Highs by Sunday will be around 80 for lower
elevations, then into the 80s for Monday and Tuesday. Dewpoints will
only slowly creep up through the period, with the relatively dry
airmass and light winds allowing for cool and comfortable nights
even into early next week.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Through sunrise...high pressure draped from Nova Scotia to the mid-
Atlantic states will maintain fair dry VFR weather...albeit with
continued SCT_BKN mid level clouds well out ahead of an approaching
cold front over Ontario/Quebec.

The cold front will then quickly drop southward across the area
between 10z and 15z today...with a brief period of mainly post-
frontal rain showers and IFR to MVFR ceilings then following in the
wake of the boundary. An isolated thunderstorm can also not be
completely ruled out from the Southern Tier/interior Finger Lakes
northeastward to far interior sections of the North Country.

The showers will then quickly taper off from northwest to southeast
between 17z and 21z...with lower clouds clearing out in a similar
fashion a few hours later. This will yield a return to widespread
VFR conditions to return by early this evening...with these then
continuing through the end of the TAF period.

Outlook...
Thursday through Sunday...VFR.

&&

.MARINE...
Light southwesterlies/westerlies will increase to 10-15 knots
through sunrise out ahead of an approaching cold front, bringing
some chop to Lake Erie and Lake Ontario.

The cold front will quickly move southeast across the Lower Great
Lakes this morning. A period of elevated north to northeasterly
winds will then follow in its wake from late this morning on through
tonight...with winds and waves reaching Small Craft Advisory
levels across the southeastern shores of Lakes Erie and Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon EDT today through this
     afternoon for NYZ004>006.
MARINE...Small Craft Advisory from noon today to 11 AM EDT Thursday for
         LEZ040.
         Small Craft Advisory from 10 AM this morning to 8 AM
         EDT Thursday for LOZ043-044.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JJR
MARINE...Apffel/JJR
Hazardous weather outlook, May 23, 4:04 AM EDT, 23 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
404 AM EDT Tue May 23 2023

NYZ001>008-010>014-019>021-085-240915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
404 AM EDT Tue May 23 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
404 AM EDT Tue May 23 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:52 AM EDTSmall Craft AdvisoryBUF31 hr

Nearby

Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.